Nebraska, 2019

Flash Flood and Hail in Nebraska, August 25 to 26, 2019

August 25 to 26, 2019 · NWS LBF · 12 events in 4 counties and zones

Thunderstorms moved southeastward from South Dakota into the Sandhills and North Central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms moved southeastward from South Dakota into the Sandhills and North Central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 25, 4:37 PM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 25, 4:37 PM MST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
637 PM CDT Sun Aug 25 2019

.SHORT TERM...(This evening through Monday night)
Issued at 346 PM CDT Sun Aug 25 2019

The main concern heading into the short term will the chance for
thunderstorms late tonight and into early Monday morning. A
shortwave will move off the Black Hills and across northern
Nebraska. This wave will trigger thunderstorms across the northern
Nebraska and southern South Dakota border. The best timing for
thunderstorm development looks to be between 10pm and 6am CDT.
Thunderstorms will mainly impact locations north of Highway 2 before
spreading southeast across the central Sandhills early Monday
morning. Locations east of a Broken Bow to Springview line will then
be impacted towards the end of the event (between 4am and 7am CDT).
Thunderstorms will move off to the east as the morning progresses.
Primary threats will be strong winds and heavy rainfall. Up to an
inch of new rainfall is expected across portions of the northern and
eastern Sandhills.

A dry forecast is in store for the region on Monday with cloudy
skies eventually giving way to partly cloudy skies by the afternoon.
Another low chance of rain and thunderstorms is possible Tuesday
night. Confidence is very low in development with the area of
concern being across southwest Nebraska. Severe weather risk is low
for the Tuesday night storms.

.LONG TERM...(Tuesday through Sunday)
Issued at 346 PM CDT Sun Aug 25 2019

The extended period starts off quiet as upper level ridging builds
across the western US. Strong high pressure will therefore build
across the central US bringing dry and warmer conditions to the
area. Temperatures will rise from the low 70s on Tuesday into the
mid to upper 80s by Thursday. Clear skies at night will allow for
radiational cooling at night allowing temperatures to drop into the
mid to upper 40s in the middle of the week.

The next chance of thunderstorms arrives on Thursday night and into
Friday night. At this time, confidence in severe potential is too
low. Will continue to monitor this system over the upcoming days and
adjust the forecast accordingly.

Temperatures will cool off for the end of the week and into the
weekend as rain and clouds keep the atmosphere from warming up.
Highs will only rise into the low 70s with overnight lows dropping
into the low 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 636 PM CDT Sun Aug 25 2019

For the KLBF terminal: MVFR ceilings will develop overnight with
IFR ceilings expected toward 10z early Monday morning. Skies will
then clear out by late morning Monday. For the KVTN terminal:
Thunderstorms will be possible in the vicinity of the terminal
through 03z this evening. There is a good chance for
thunderstorms to impact the terminal between 3z and 7z this
evening. Visibilities may fall off to 3SM with moderate
thunderstorms. Winds may gust up to 45 KTS during this time as
well. Overnight, skies will scatter out with clear skies expected
after 17z Monday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Buttler
Hazardous weather outlook, Aug 25, 8:39 PM MST, 21 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1039 PM CDT Sun Aug 25 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-270345-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1039 PM CDT Sun Aug 25 2019 /939 PM MDT Sun Aug 25 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to scattered thunderstorms are expected to move southeast
from South Dakota across portions of the Sandhills and north
central Nebraska overnight. A few storms may be severe with large
hail and damaging wind gusts as the main concerns.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Thunderstorm chances return to the area during the day Friday.
The threat for severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Gomez

In the hours before

Special weather statement, Aug 25, 4:10 PM MST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
510 PM MDT Sun Aug 25 2019

NEZ004-260000-
Sheridan NE-
510 PM MDT Sun Aug 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN COUNTY
UNTIL 600 PM MDT...

At 510 PM MDT, Doppler radar was tracking a strong thunderstorm near
White Clay, or near Pine Ridge, moving southeast at 25 mph.

Winds in excess of 40 mph and penny sized hail will be possible with
this storm.

Locations impacted include...
Gordon, White Clay, Clinton, Pine Ridge, Intersection of Highway 87
and Craven Creek Road, Intersection of Highway 87 and Larabee Road
and Mount Maria.

This includes Highway 20 between mile markers 99 and 106.

LAT...LON 4300 10229 4292 10210 4270 10225 4295 10264
      4300 10259
TIME...MOT...LOC 2310Z 304DEG 21KT 4298 10248

Buttler

The radar

The Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Sheridan

When
August 25, 9:00 PM MST
Where
Sheridan County, 6.93 mi N of Hay Spgs
Measured
2.75 in hail
Reported by
Public
Coordinates
42.780, -102.690

Report of golf ball to baseball size hail and damage to a vehicle.

Hail, Sheridan

When
August 25, 9:15 PM MST
Where
Sheridan County, 5.71 mi SSE of White Clay
Measured
1 in hail
Reported by
Public
Coordinates
42.930, -102.470

Hail, Sheridan

When
August 25, 9:25 PM MST
Where
Sheridan County, 6.22 mi N of Gordon
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.890, -102.200

Thunderstorm Wind, Sheridan

When
August 25, 9:25 PM MST
Where
Sheridan County, 1.23 mi SW of Rushville
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
42.710, -102.470

Estimated 60 mph winds with power outage in Rushville affecting over 450 people.

Thunderstorm Wind, Sheridan

When
August 25, 9:25 PM MST
Where
Sheridan County, 0.69 mi N of Gordon
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
42.810, -102.200

Estimated 60 mph winds with reports of power outages in Gordon.

Thunderstorm Wind, Sheridan

When
August 25, 9:30 PM MST
Where
Sheridan County, 6.86 mi SE of Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.690, -102.270

Estimated wind speeds of 60 mph, tree limbs up to 1 foot in diameter snapped off.

Thunderstorm Wind, Sheridan

When
August 25, 9:30 PM MST
Where
Sheridan County, 6.86 mi SE of Clinton
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.690, -102.270

Wind gust were estimated at 70 to 75 mph.

Thunderstorm Wind, Cherry

When
August 25, 11:30 PM CST
Where
Cherry County, 36.46 mi SW of Merritt Res
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.260, -101.440

Estimated wind speeds of 60 mph.

Hail, Blaine

When
August 26, 2:26 AM CST
Where
Blaine County, 5.84 mi NE of Dunning
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.880, -100.040

Hail, Blaine

When
August 26, 3:05 AM CST
Where
Blaine County, 14.3 mi SSE of Brewster
Measured
1 in hail
Reported by
Public
Coordinates
41.740, -99.760

Hail, Custer

When
August 26, 4:05 AM CST
Where
Custer County, 2.93 mi NW of Comstock
Measured
1 in hail
Reported by
Public
Coordinates
41.580, -99.290

Flash Flood, Custer

When
August 26, 4:30 AM CST
Where
Custer County, 0.23 mi NE of Sargent to 1.38 mi ENE of Sargent
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.632, -99.367

US highway 183 in and around Sargent, along with many streets in town, were underwater from heavy rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853465, 853466, 853467, 853471, 853472, 853474, 853475, 853477, 853468, 853469, 853470, 853462.